June 05, 2011

Inventiveness

I realized last night that I couldn't find my remaining 12 mcg Fentanyl patch. I was so sure that I had three left: I used two for a total of 24 mcg to step down to from the 50 mcg, and then I'd planned to use the last 12 mcg as an intermediary step before stopping the Fentanyl completely.

You can imagine my distress. If I couldn't find the last Fentanyl patch, I was going to be without any pain management for 12 hours starting at 8 PM last night! The lidocaine patches stay on for only 12 hours, and I prefer to use them during the day, so that I have maximum pain management when I am out and about or at least up and not in bed.

Rik had the very creative idea to cut one of the 50 mcg patches into quarters, thus giving me about 12 mcg of drug. For some reason I simply couldn't follow this while I was distraught. We went to a shiva minyan for our friend who just lost her youngest brother quite unexpectedly, and I removed the two 24 mcg patches while at her house around 8 PM.

I began to feel a little twitchy -- every time I though I got a pain signal, I twitched just a bit. After we came home, and I'd changed into my pajamas and settled myself on the couch to watch some TV, I finally realized what a good idea Rik had had. I asked him to cut up a 50 mcg patch, and he did so pretty accurately. I began to fell some pain relief about 20 minutes after putting the patch ion my arm.

On the good side, I took 0.5 mg Ativan at bedtime and slept well for most of the night. Between the dog and some pain signals, I awoke at 5 AM, and then at 6 AM, finally getting out of bed just before 8 AM. I took 600 mg of Gabapentin immrdiately, and as soon as I take a shower, I'll put a new lidocaine patch on my hip and back.

It makes me wonder how I will tolerate losing all the Fentanyl in three more days. I will report everything to Dr G on Monday, and get his take on whether I might be healed enough from the shingles to go to 0 mcg Fentanyl, or if I should stay on my home-trimmed patches.

3 comments:

  1. Very inventive. But I would call your doctor about what you are doing and see if he has something else for you. Good healing to you.

    ReplyDelete
  2. Betty Johanna6:01 PM

    I had a hard time getting off the Fentanyl patch. Even with the gradual reduction in dosage, I went through something pretty close to cold turkey withdrawal. My doctor(s) consulted with the pain management people at my medical center and came up with a patch that's used for people with blood pressure problems. (Can't remember name of patch nor specific blood pressure problem it addresses.) I went on that patch, then a gradual reduction, slowly getting to zero without going cold turkey.

    ReplyDelete
  3. Its so wonderful share experience and very useful article.thanks for share Jill,have a nice day!

    ReplyDelete

About Me

My Photo
I dance with cancer. Oy!